Alert archive / Hawaii / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Honolulu, HI

March 28, 2020Kauai County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 28, 2020, 2:34 AM HST for Kauai County, Hawaii. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 2:34 AM HST (12:34 UTC)
Expired
Mar 28, 2020, 3:30 AM HST
In force
56 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUHW50 PHFO 281234
SVRHFO
HIC007-281330-
/O.NEW.PHFO.SV.W.0007.200328T1234Z-200328T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
234 AM HST Sat Mar 28 2020

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Kauai in Kauai County

* Until 330 AM HST.

* At 233 AM HST, a severe thunderstorm was located over Wailua
  Homesteads, moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
  Wainiha, North Fork Wailua Trails, Moloaa, Waimea and Princeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.

&&

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 1233Z 184DEG 5KT 2206 15941 

HAIL...1.00IN
WIND...60MPH
 
$$

Jelsema
2 follow-up statements
865 
WWHW50 PHFO 281255
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
255 AM HST Sat Mar 28 2020

HIC007-281330-
/O.CON.PHFO.SV.W.0007.000000T0000Z-200328T1330Z/
Kauai in Kauai HI-
255 AM HST Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM HST
FOR KAUAI IN KAUAI COUNTY...

At 254 AM HST, a severe thunderstorm was located near Puhi, and is
nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
The entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 1254Z 185DEG 2KT 2201 15941 

HAIL...1.00IN
WIND...60MPH
 
$$

Jelsema
943 
WWHW50 PHFO 281330
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
330 AM HST Sat Mar 28 2020

HIC007-281340-
/O.EXP.PHFO.SV.W.0007.000000T0000Z-200328T1330Z/
Kauai in Kauai HI-
330 AM HST Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR KAUAI IN KAUAI COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 1330Z 184DEG 5KT 2205 15941 

$$

Jelsema

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:00 PM HST, 5 hours 34 minutes earlier.

Area forecast discussion, Mar 27, 9:00 PM HST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
900 PM HST Fri Mar 27 2020

.SYNOPSIS...
An approaching upper low will bring the potential for heavy rain
and thunderstorms to the island chain this weekend. Trade winds
will focus rainfall mainly over windward and mauka, with heavy
showers and storms possible in leeward locales mainly during the
afternoon and evening hours. A more typical and drier trade wind
pattern is expected early next week. A land and sea breeze pattern
may develop Wednesday and Thursday, with showers favoring windward
coasts at night and interior and mauka areas during the afternoon
and evening hours. A return to trade wind weather is then possible
by the end of next week.

&&

.DISCUSSION...
Currently at the surface, a north-south oriented trough of low
pressure is located over Kauai, while a 1034 mb high is centered
around 1400 miles north-northwest of Honolulu. Aloft, water vapor
imagery shows a closed upper level low around 375 miles northwest
of Kauai. Infrared satellite imagery shows partly to mostly cloudy
skies, with cloud coverage the highest in windward areas as well
as over leeward sections of Kauai and the Big Island. Radar
imagery shows scattered to numerous showers moving into windward
areas, with some showers leeward showers also across Kauai and the
Big Island. Main short term concerns revolve around the potential
for heavy rainfall and thunderstorms.

The trough of low pressure near Kauai will shift steadily
westward tonight through Sunday, while high pressure slides
eastward well to the north of the state. This should keep moderate
to fresh trade winds blowing across most of the state, although
the flow may tip east-southeast enough across the western islands
to allow for localized land and sea breeze development tonight
and Saturday. High pressure will weaken as it slides further
east and away from the islands early next week, allowing the
trades to diminish to light to moderate levels. The gradient is
expected to slacken further by the middle of next week, with the
trades becoming light enough that some land and sea breezes will
be possible Wednesday and Thursday. A strong high is forecast to
develop far northwest of the islands late next week, and this
could bring a return of strong trades for next Friday.

As for weather details, the upper level low movement and the low
level boundary layer flow will be the drivers of the heavy shower
focus and thunderstorm potential over the next couple days. The
heaviest showers and isolated thunderstorms are expected to focus
over Kauai, windward Oahu, and windward sections of the Big
Island tonight. Heavy showers and isolated thunderstorms will be
possible over windward sections of all islands Saturday through
Sunday, with the potential also extending to leeward locales
mainly during the afternoon/evening hours. The Flash Flood Watch
remains in effect for Niihau, Kauai, and Oahu through Saturday
night. This watch may need to be expanded to include Maui County
and the Big Island later tonight. Additionally, the watch may need
to be extended for some areas through the day Sunday.

By Sunday night, the strongest upper forcing appears that it will
be to the east of the islands. This should bring a return of more
typical trade wind weather featuring mainly windward/mauka
showers and the occasional leeward spillover through Tuesday.
Lighter winds Wednesday and Thursday may result in a land/sea
breeze pattern across much of the state, with showers favoring
windward coasts at night and interior/mauka areas during the
afternoon and early evening. Confidence remains low with details
late next week, but the latest guidance suggests a return to a
more typical trade wind regime by Friday.

&&

.AVIATION...
A wet and unstable pattern is anticipated through the weekend as
an upper low drops south into the area near the western end of the
state. The threat for heavy showers and thunderstorms will remain
in forecast. Although much of the shower coverage will focus over
windward and mountain areas with the breezy trades in place, more
widespread coverage will become a possibility for Kauai and Oahu
through the weekend as the winds veer to a more east-southeast
direction in response to a broad surface trough developing.
IFR to MVFR CIGS and SHRAs will be expected in and around heavy
showers and storms that develop.

AIRMET SIERRA remains in effect for windward areas of Kauai,
Oahu, Molokai, Maui and the Big Island for mountain obscuration
above 2000 feet. These conditions will likely persist through
Saturday as the shower coverage increases.

AIRMET Tango remains in effect for moderate turbulence between
FL220 and FL320 over Maui County and the Big Island. Upper level
turbulence will move east slowly through Saturday, while some
upper level turbulence may develop just west of Kauai late
tonight through Saturday as the upper low drops into the area.

&&

.MARINE...
Gradually weakening trade winds are expected this weekend and
into the new week with high pressure to the north weakening.

An upper level low moving towards the islands is already producing
some thunderstorms to the north through northwest of the coastal
waters. This low will bring the threat of locally heavy rain and
possibly thunderstorms through this weekend. Unsettled weather may
stick around into next week.

The current High Surf Advisory is for east facing shores until
morning due to the recent strong trades, but as those winds have
weakened and are expected to continue to weaken, surf will fall
below advisory levels. Similarly, a Small Craft Advisory (SCA) for is
all coastal waters except leeward waters near Oahu and Maui
continues tonight, and it is expected to be scaled back to the
typically windier areas around Maui County and the Big Island
tomorrow.

A small west-northwest swell next week will likely result in a
slight bump in surf along exposed north and west facing shores
from Tuesday into mid-week. Several background south swells will
maintain small surf along south facing shores through early next
week. No other significant swells are expected through the first
half of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Saturday night for Niihau-Kauai-
Oahu.

High Surf Advisory until 6 AM HST Saturday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

&&

DISCUSSION...Jelsema
AVIATION...Gibbs
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:23 PM HSTFlash Flood WatchHFOHonolulu, Kauai48 hr
Mar 27, 6:50 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Mar 27, 10:59 PM HSTSpecial Marine WarningHFO2 hr
Mar 27, 11:49 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 28, 12:01 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 28, 12:28 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 28, 12:36 AM HSTSpecial Marine WarningHFO114 min
Mar 28, 1:00 AM HSTFlash Flood Warning Considerable damage threatHFOKauai3 hr
Mar 28, 1:31 AM HSTSpecial Marine WarningHFO119 min
Mar 28, 2:23 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 28, 2:25 AM HSTSpecial Marine WarningHFO65 min
Mar 28, 2:57 AM HSTFlash Flood Warning Considerable damage threatHFOKauai3 hr
Mar 28, 3:21 AM HSTSpecial Marine WarningHFO114 min
Mar 28, 3:28 AM HSTFlash Flood Warning EmergencyCatastrophic damage threatHFOKauai3 hr
Mar 28, 3:44 AM HSTFlash Flood WarningHFOHonolulu2 hr
Mar 28, 4:53 AM HSTSpecial Marine WarningHFO2 hr
Mar 28, 6:29 AM HSTFlash Flood Warning EmergencyCatastrophic damage threatHFOKauai6 hr
Mar 28, 6:43 AM HSTSpecial Marine WarningHFO2 hr
Mar 28, 8:34 AM HSTSpecial Marine WarningHFO116 min
Mar 28, 9:13 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 28, 10:21 AM HSTSpecial Marine WarningHFO78 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.